Alert archive / West Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Charleston, WV

July 30, 1999Mingo County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 30, 1999, 6:01 PM EDT for Mingo County, Wayne County, West Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 6:01 PM EDT (22:01 UTC)
Expired
Jul 30, 1999, 8:00 PM EDT
In force
119 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3564 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRLX 302204
FFWCRW
WVC059-099-310000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN WEST VIRGINIA...
  NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  DELBARTON...
  CHATTAROY...

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:48 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 1:48 PM EDT, 4 hours 13 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-
083>087-KYZ101>103-105-310700-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT FRI JUL 30 1999

AS EXPECTED CONVECTION ALMOST GONE FROM SWRN WV EARLY THIS AFTN.
HOWEVER...MODELS INDICATE WE WILL STILL BE ON THE ERN SIDE OF THIS
UPPER RIDGE TONIGHT...BEFORE BUILDING OVER THE REGION ON SAT.  THERE
IS ACTUALLY SOME SYNOPTIC SUPPORT FOR CONVECTION TNITE AS WHAT LOOKS
TO BE A WEAK WARM ADVECTION PATTERN TO MOVE ACROSS.  ATTENDING LOW
LVL BOUNDARY ALREADY SHOWS IN THE STLT CU FIELD ACROSS NERN IN AND
SWRN OH (AND NOW APPEARS WHY THE CONVECTION TRAINED AND LASTED SO
LONG OVER SWRN WV THIS MORNING) WHICH SUPPORTS THE MODELS OPINION.
WITH THE AIR REMAINING VERY UNSTABLE WITH HIGH PW'S...IT WONT TAKE
MUCH FOR STUFF TO GET GOING.  THE MOST LIKELY AREA IS IN THE WEST
AND THEN SHIFT EWD OVERNIGHT...BUT CONFIDENCE IN THE CONVECTIVE
SEASON IS QUITE LOW...SO INTENDING TO GO WITH 30 POPS EVERYWHERE
TNITE AND EARLY SAT MORNING.  SHOULD BE HOT AND DRY MOST OF SAT
UNDER BUILDING UPR RIDGE.  WILL DROP HEAT ADVISORY FOR THIS EVENING
ON FCST PCKG AS EVERYONE KNOWS WHAT THE SITUATION IS BY THEN...BUT
WILL INTRODUCE ANOTHER FOR SAT AFTN OVER THE SAME AREA. COLD FRONT
MOVES SEWD FROM THE GREAT LAKES TO CNTRL OH BY 12Z SUN.  THIS FRONT
HAS SOME PUSH AND UPR SUPPORT SO THAT HIER CHC POPS ARE WARRANTED
WITH COOLER TEMPS UNDER MORE CLOUDS. COOLER AND DRIER AIR FOR MON
AND TUE BEFORE WARMUP AND MOISTURE AHEAD OF NEXT FRONT ON
WED.

.RLX...
WV...EXCESSIVE HEAT ADVISORY SATURDAY AFTERNOON FOR ZONES
WVZ005>011...WVZ013>017...WVZ024>027.

VA...NONE.

KY...EXCESSIVE HEA`T ADVISORY FOR SATURDAY AFTERNOON FOR ZONES
KYZ101>103...KYZ105.

OH...EXCESSIVE HEAT ADVISORY FOR SATURDAY AFTERNOON FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/JMV

In the hours before

Local storm report, Jul 30, 1:28 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1228 PM EST FRI JUL 30 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    NEW HAVEN                 WV   WIND DAMAGE
07/30/99   MASON                          TREES DOWN. ELECTRICAL
                                          OUTAGES.

0900 AM    DINGESS                   WV   FLOODING
07/30/99   MINGO                          SMALL STREAM FLOODING ON
                                          LAUREL CREEK.

0920 AM    EAST LYNN                 WV   WIND DAMAGE
07/30/99   WAYNE                          SEVERAL TREES DOWN IN EAST
                                          LYNN LAKE AREA.

0945 AM    HURLEY                    VA   WIND DAMAGE
07/30/99   BUCHANAN                       SEVERAL TREES DOWN BETWEEN
                                          HURLEY AND DAVENPORT.

1115 AM    BIM    &                   WV   .75 INCH HAIL
07/30/99   BOONE
Local storm report, Jul 30, 5:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT FRI JUL 30 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    PATRIOT                   OH   1.75 INCH HAIL
07/30/99   GALLIA                         COOPERATIVE OBSERVER
                                          REPORTED GOLFBALL SIZE
                                          HAIFL AT 525 PM EST 7 MILES
                                          WEST OF PATRIOT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:16 AM EDTSevere Thunderstorm WarningRLXJackson, Mason44 min
Jul 30, 5:11 AM EDTSevere Thunderstorm WarningRLXLincoln49 min
Jul 30, 9:06 AM EDTFlash Flood WarningRLXMingo3 hr
Jul 30, 9:38 AM EDTSevere Thunderstorm WarningRLXWayne52 min
Jul 30, 10:28 AM EDTSevere Thunderstorm WarningRLXLogan32 min
Jul 30, 12:07 PM EDTSevere Thunderstorm WarningRLXBoone23 min
Jul 30, 5:04 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne26 min
Jul 30, 6:00 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne60 min
Jul 30, 7:16 PM EDTSevere Thunderstorm WarningRLXWayne59 min

Nearby

Flash Flood Warnings in West Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.